Montana, 2014

Damaging Wind in Montana, June 25, 2014

June 25, 2014 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm produced a severe wind gust just northeast of Decker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm produced a severe wind gust just northeast of Decker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 25, 8:08 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 25, 8:08 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 PM MDT WED JUN 25 2014

.UPDATE...
SHORTWAVE RESPONSIBLE FOR THE CONVECTION EARLIER TODAY IN OUR
EAST HAS EXITED TO THE DAKOTAS. WEAKER IMPULSE WITH A LITTLE UPPER
JET DIVERGENCE IS PRODUCING SOME SHOWERS AND TSTMS TO THE NW-N OF
BILLINGS THIS EVENING...AND THIS ACTIVITY IS BECOMING WEAKER AS WE
MOVE FURTHER PAST PEAK HEATING. A STRONG STORM HAS DEVELOPED SOUTH
OF FORT SMITH RECENTLY ALONG LOW LEVEL CONVERGENT BOUNDARY. THERE
IS ENOUGH ELEVATED CAPE TO GET SOMETHING GOING AND PRODUCE LOCALLY
HEAVY RAIN ACROSS OUR EAST THROUGH THE NIGHT...SO WILL LEAVE
SCATTERED POPS FOR SE MT. LOOKING UPSTREAM TO OUR WEST...VERY
IMPRESSIVE TROF ALONG THE OR/CA COAST IS PUSHING INLAND. LEADING
PV MAX IS PRODUCING AN AREA OF PCPN IN EASTERN OR AND SOUTHWEST
ID. THIS ASCENT WILL BEGIN TO IMPACT OUR WEST BY EARLY TOMORROW
MORNING...SO EXPECT AN EARLY START TO SHOWER ACTIVITY. A SEVERE
RISK EXISTS FOR OUR CENTRAL AND EAST PARTS THU AFTN/EVNG.

FOR THE UPDATE THIS EVENING...HAVE ADJUSTED POPS TO ACCOUNT FOR
CURRENT ACTIVITY...AND HAVE TWEAKED WINDS AND TEMPS A BIT FOR
TONIGHT. CURRENT DEW PTS IN OUR EAST ARE IN THE LOW 60S...WITH
T/TD SPREADS OF 5-10F...SO FEEL THAT SOME FOG IS A POSSIBILITY
LATER TONIGHT AT SUCH PLACES AS MILES CITY AND BAKER. LATEST RAP
SUGGESTS FOG POTENTIAL AS WELL.

JKL

&&

.SHORT TERM...VALID FOR THU AND FRI...

UPPER TROUGH OF LOW PRESSURE OFF THE WEST COAST IS BRINGING AN
INCREASING CYCLONIC FLOW TO SOUTHERN MONTANA THIS EVENING. THE
TROUGH IS BRINGING PRESSURE FALLS TO OUR WEST WHICH HAS SET UP A
MOIST SOUTHEASTERLY SURFACE FLOW. DEW POINT TEMPERATURES HAVE
CLIMBED INTO THE UPPER 50S TO LOWER 60S AND AFTERNOON HEATING HAS
INCREASED LOW LEVEL INSTABILITY FROM ROSEBUD COUNTY EASTWARD.
INCREASING DIFFLUENT FLOW ALOFT ALONG WITH SEVERAL IMPULSES
MOVING OUT OF THE MAIN TROUGH TO OUR WEST...WILL DEVELOP SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH LATE EVENING. 0-6KM
BULK SHEAR AROUND 30KTS OVER OUR WESTERN AND CENTRAL ZONES WITH
AREAS FROM ROSEBUD COUNTY EASTWARD IN THE 40KT RANGE. A FEW SUPER
CELLS THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST MONTANA THIS
EVENING WITH LARGE HAIL/DAMAGING WINDS AND VERY HEAVY RAIN
POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF
SOUTHEAST MONTANA UNTIL 03Z TONIGHT. FLASH FLOODING WILL BE
POSSIBLE WITH STORMS OVER SOUTHEAST MONTANA TONIGHT AND WILL KEEP
FLASH FLOOD WATCH GOING.

FORCING ALOFT THIS EVENING WILL SHIFT INTO THE DAKOTAS AFTER 06Z
AND THE AIR MASS WILL STABILIZE OVER OUR REGION WITH A DECREASE
IN PRECIPITATION CHANCES. WEST COAST UPPER TROUGH WILL MOVE
INLAND TOMORROW AND WILL CONTINUE TO BRING STRONG UPPER LEVEL
LIFTING. ATMOSPHERE WILL RELOAD AS INCREASING LOW LEVEL JET
CONTINUES TO ADVECT GULF MOISTURE INTO OUR AREA. TEMPERATURES IN
THE LOW TO MID 80S WILL ALLOW SURFACE BASED CAPES TO REACH RANGE
FROM 2000 TO 4000 J/KG FROM BILLINGS EASTWARD. SHEAR WILL REMAIN
FAVORABLE FOR SEVERE WEATHER THURSDAY WITH 0-6KM SHEAR OF 40KTS
EXPECTED. PWAT'S WILL RANGE FROM 1 INCH TO 1.5 INCHES ACROSS
THESE AREAS AND GIVEN SLOW STORM MOTION...FLASH FLOODING WILL BE
POSSIBLE OVER OUR EASTERN ZONES.

CYCLONIC FLOW REMAINING OVER THE AREA FRIDAY WITH SHOWERS AND
AND A FEW THUNDERSTORMS EXPECTED. DO NOT SEE ANY SEVERE WEATHER AT
THIS TIME AS DOWN SLOPE FLOW WILL BE SETTING UP. HEIGHT FALLS WILL
KEEP TEMPERATURES SLIGHTLY BELOW NORMAL ON FRIDAY. RICHMOND

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

CYCLONIC FLOW ON SATURDAY BUT DRIER AIRMASS SHOULD YIELD SOME WEAK
SHOWERS BUT GOOD MIXING WILL SUPPORT A WARMUP COMPARED TO FRIDAY.
MAIN COLD FRONT MOVES THROUGH THE AREA SATURDAY NIGHT AND COLD
ADVECTION WITH GOOD MIXING EXPECTED FOR SUNDAY. THIS WILL YIELD A
VERY WINDY DAY AND EXPECT MINIMAL SHOWER ACTIVITY AS DOWNSLOPE
WILL HAVE A STRONG INFLUENCE. MEX GUIDANCE WAS VERY IMPRESSIVE ON
THE WINDS SO WILL HAVE TO SEE IF WIND FORECASTS ARE STRONG ENOUGH.

SLOW RIDGE BUILDING IN FOR THE REMAINDER OF THE EXTENDED WITH DRY
WEATHER AND WARMING TEMPERATURES. BORSUM
&&

.AVIATION...

ISOLATED THUNDERSTORMS ACROSS EASTERN ROUTES AND SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL ROUTES WILL
CONTINUE OVER THE NEXT FEW HOURS. BIGGEST THREAT WITH THE SHOWERS
AND THUNDERSTORMS IS A BRIEF REDUCTION TO IFR/MVFR
VISIBILITY...THOUGH A FEW STORMS MAY CONTAIN SMALL HAIL. STORMS
WILL DECREASE BY MIDNIGHT. LATE TONIGHT INTO EARLY THURSDAY
MORNING PATCHY FOG IS POSSIBLE ACROSS THE EAST...INCLUDING NEAR
KMLS.

MORE THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE REGION. SOME OF THE STORMS ALONG AND
EAST OF A ROUNDUP TO KBIL TO KSHR LINE MAY BE SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS. STORMS MAY ALSO PRODUCE VERY HEAVY
RAIN...REDUCING VISIBILITY LOCALLY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 059/084 058/074 055/076 052/077 053/079 053/081 056/084
    35/T    64/T    44/T    31/N    11/U    10/U    00/U
LVM 051/079 051/070 047/070 045/073 045/075 045/079 049/084
    36/T    55/T    44/T    31/N    11/U    10/U    01/U
HDN 057/088 059/077 054/078 053/078 053/080 052/081 055/086
    34/T    54/T    43/T    31/B    11/U    10/U    00/U
MLS 060/086 063/078 058/078 055/078 055/079 055/081 056/084
    43/T    73/T    43/T    31/N    12/W    21/U    00/U
4BQ 058/085 062/077 055/077 054/078 054/078 053/081 056/085
    43/T    63/T    43/T    31/U    11/U    11/U    11/U
BHK 058/082 061/077 055/075 054/076 054/077 052/078 053/080
    53/T    74/T    44/T    31/N    12/W    21/U    10/U
SHR 053/086 056/075 050/075 049/076 050/077 049/080 052/085
    34/T    45/T    43/T    21/U    11/U    10/U    02/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING FOR
      ZONES 31>33-36-37-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 25, 7:40 PM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
840 PM MDT WED JUN 25 2014

MTZ028>042-056>058-063>068-WYZ098-099-270245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
840 PM MDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM ACTIVITY WILL IMPACT THE ENTIRE REGION ON THURSDAY.
SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY FOR AREAS ALONG
AND EAST OF A LINE FROM RYEGATE TO BILLINGS AND PRYOR. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE THE MAIN THREATS.
SOME STORMS IN SOUTHEAST MONTANA COULD POSE A FLASH FLOOD THREAT
DUE TO THE HEAVY RAINFALL AND SLOW STORM MOVEMENT. THOSE WITH
OUTDOOR ACTIVITIES SHOULD PLAN AHEAD AND HAVE A MEANS OF RECEIVING
WEATHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Jun 25, 4:16 PM MST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
516 PM MDT WED JUN 25 2014

MTZ034-041-064>067-260000-
PARADISE VALLEY MT-LIVINGSTON AREA MT-NORTHERN STILLWATER MT-
NORTHERN SWEET GRASS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
BEARTOOTH FOOTHILLS MT-
516 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM LIVINGSTON TO NEAR NYE...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED AS THIS ACTIVITY MOVES OFF
THE FOOTHILLS. BRIEF HEAVY RAIN...SMALL HAIL AND OCCASIONAL
LIGHTNING ARE ALSO EXPECTED IN THESE AREAS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...BIG TIMBER...DEAN...MC LEOD...LIMESTONE...SPRINGDALE...
SOURDOUGH...GREYCLIFF...REED POINT AND NYE.

LAT...LON 4578 11052 4578 11030 4589 11029 4597 11014
      4598 11018 4601 11016 4583 10920 4534 10964
      4562 11071
TIME...MOT...LOC 2313Z 225DEG 29KT 4565 11056 4552 10991

JKL
Special weather statement, Jun 25, 4:20 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
520 PM MDT WED JUN 25 2014

MTZ032-260000-
CUSTER MT-
520 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTH OF MILES CITY...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN CUSTER
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4614 10597 4628 10577 4613 10532 4590 10560
TIME...MOT...LOC 2320Z 308DEG 12KT 4614 10576

STC
Special weather statement, Jun 25, 4:51 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
551 PM MDT WED JUN 25 2014

MTZ032-260030-
CUSTER MT-
551 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 549 PM MDT...DOPPLER RADAR WAS AN AREA OF STRONG THUNDERSTORMS
NEAR MILES CITY...TUSLER AND MURN. THESE STORMS ARE NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MILES CITY...TUSLER...ULMER AND MURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4641 10601 4655 10560 4640 10537 4627 10581
TIME...MOT...LOC 2349Z 322DEG 2KT 4642 10572

STC
Special weather statement, Jun 25, 9:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1024 PM MDT WED JUN 25 2014

WYZ099-260515-
SHERIDAN FOOTHILLS WY-
1024 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY...

THUNDERSTORMS NORTH OF SHERIDAN WILL PRODUCE A SURGE OF STRONG
NORTHWEST WINDS WHICH WILL IMPACT SHERIDAN AND LOCATIONS TO THE
SOUTH THROUGH 1115 PM MDT. EXPECT WIND GUSTS OF 35 TO 50 MPH IN
THESE AREAS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...BIG HORN...CLEARMONT...UCROSS...BANNER...BECKTON...STORY
AND WYARNO.

LAT...LON 4486 10734 4485 10668 4456 10618 4456 10692
TIME...MOT...LOC 0421Z 302DEG 18KT 4480 10694

JKL

The radar

The Billings radar (KBLX), 168 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 25, 10:00 PM MST
Where
Big Horn County, 5.97 mi NNE of Decker
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.080, -106.755

A wind gust blew a camper off a pickup truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515460.